Alert archive / New York / Small Craft Advisories in 2025

Small Craft Advisory 73, NWS Buffalo, NY

September 6, 2025

NWS Buffalo, NY issued this small craft advisory at Sep 6, 2025, 3:57 AM EDT. It took effect at Sep 6, 2025, 1:00 PM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Sep 6, 2025, 3:57 AM EDT (07:57 UTC)
In effect from
Sep 6, 2025, 1:00 PM EDT
Expired
Sep 7, 2025, 2:00 AM EDT
In force
13 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

621 
WHUS71 KBUF 060757
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
357 AM EDT Sat Sep 6 2025

LEZ040-041-062200-
/O.CAN.KBUF.SC.Y.0072.000000T0000Z-250906T0800Z/
/O.NEW.KBUF.SC.Y.0073.250906T1700Z-250907T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
357 AM EDT Sat Sep 6 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
2 AM EDT SUNDAY...

* WHAT...West winds 10 to 20 knots expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From 1 PM this afternoon to 2 AM EDT Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ042-060900-
/O.CAN.KBUF.SC.Y.0072.000000T0000Z-250906T1000Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
357 AM EDT Sat Sep 6 2025

...SMALL CRAFT ADVISORY IS CANCELLED...

Waves will continue to diminish through the morning.

$$

LOZ043>045-060900-
/O.CAN.KBUF.SC.Y.0072.000000T0000Z-250906T1400Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
357 AM EDT Sat Sep 6 2025

...SMALL CRAFT ADVISORY IS CANCELLED...

Waves will continue to diminish through the morning.

$$
2 follow-up statements
097 
WHUS71 KBUF 061953
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
353 PM EDT Sat Sep 6 2025

LEZ040-041-070400-
/O.CON.KBUF.SC.Y.0073.000000T0000Z-250907T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
353 PM EDT Sat Sep 6 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY...

* WHAT...West winds 15 to 20 knot and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 2 AM EDT Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
313 
WHUS71 KBUF 070152
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
952 PM EDT Sat Sep 6 2025

LOZ043-071000-
/O.NEW.KBUF.SC.Y.0074.250907T1200Z-250908T0000Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
952 PM EDT Sat Sep 6 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT SUNDAY...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Sodus Bay.

* WHEN...From 8 AM to 8 PM EDT Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ044-045-071000-
/O.NEW.KBUF.SC.Y.0074.250907T1200Z-250908T0600Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
952 PM EDT Sat Sep 6 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM SUNDAY TO 2 AM EDT
MONDAY...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Sodus Bay to 
  the Saint Lawrence River.

* WHEN...From 8 AM Sunday to 2 AM EDT Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ040-041-070600-
/O.CON.KBUF.SC.Y.0073.000000T0000Z-250907T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
952 PM EDT Sat Sep 6 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY...

* WHAT...West winds 10 to 20 knot and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 2 AM EDT Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 6, 2:11 AM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 6, 2:11 AM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
211 AM EDT Sat Sep 6 2025

.SYNOPSIS...
Rain showers will spread northeast into the region this morning,
particularly across eastern portions of the area as a weak wave of
low pressure moves along a cold front. Cool temperatures with
periodic lake effect rain showers will persist tonight through
Sunday in the wake of this front. Drier weather arrives Monday as
high pressure builds over the region, with a warming trend then
emerging through midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
Deep longwave troughing will slowly advance across the eastern CONUS
and Canada through tonight. Several shortwaves will concurrently
round the base of this trough and move across the Great Lakes,
leading to increased chances for rain. The first of these waves will
track northeast behind a cold front across central NY this morning
with showers developing mainly across the interior Southern Tier and
Finger Lakes to the Tug Hill region through the early afternoon.
Lake enhanced/upslope rain showers are also possible east of Lake
Erie through the day, though with the system's dry slot overhead
would expect these to be spotty. Otherwise, with 850mb temps only
around +7C afternoon highs will feel more akin to early October as
opposed to early September.

Additional synoptic moisture will move back into the eastern Great
Lakes region behind the dry slot tonight, causing steadier lake
effect rain showers and perhaps a few thunderstorms to develop. The
main bands should initially setup east-northeast of both lakes,
though the general steering flow becoming more westerly behind a
passing weak shortwave should direct the showers more east of Lake
Erie later in the night. Otherwise, the cool temperatures will
continue with many areas ranging in the 40s to near 50 for overnight
lows.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A strong mid level shortwave will move east across the eastern Great
Lakes Sunday. Deeper moisture and the strongest forcing will remain
well north of the US/Canadian border, but the passage of the trough
and associated cold air aloft will continue to support lake effect
rain showers.

Off Lake Erie, expect lake effect rain showers Sunday morning east
of the lake from southern Erie/Wyoming counties into the western
Southern Tier. These will diminish in coverage through the day, and
end by late afternoon. Off Lake Ontario, expect a more organized
band of lake effect rain over Jefferson County in the morning,
drifting south to the Tug Hill region by late morning and then
breaking up into scattered showers in the afternoon. A few more lake
effect rain showers may develop Sunday night across Oswego County
and the southern Tug Hill, but these too will end by Monday morning
as dry air and subsidence build into the eastern Great Lakes.

A deep longwave trough over central and eastern Canada and adjacent
lower 48 states will lose amplitude and retreat back northward early
next week, with its influence diminishing across the Great Lakes by
Monday. Surface high pressure will drift east across the Ohio Valley
and Great Lakes Monday through Monday night, with dry weather and
mainly clear to partly cloudy skies. The airmass will remain cool,
and strong radiational cooling may bring a risk of patchy frost to
the coldest southern Tier Valleys Sunday night and Monday night.
Some patchy frost may also develop across the colder North Country
locations Monday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
An extended period of mainly dry weather will continue Tuesday
through the end of next week. Surface high pressure and a wedge of
dry air will remain in place from the eastern Great Lakes to New
England Tuesday through Wednesday. Temperatures will warm back to
near or slightly above average after the cool weekend.

A cold front will then move south across the area Thursday as a
shortwave amplifies the trough over eastern Canada. This cold front
will be moisture starved, with little more than an increase in cloud
cover and slight chance of a light shower or two. High pressure will
build back into southeast Canada and the Northeast US by Friday,
with dry and somewhat cooler weather.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
A wave of low pressure will track northeast across a slowly
advancing cold front across eastern portions of the region. This
will cause numerous rain showers to develop mainly after 09z across
the Southern Tier (east of KOLE) and spread northeastward up through
the Finger Lakes and North Country. This main area of precip will
then slowly drift eastward and out of the forecast area through
about 18z. More widely scattered shower activity can't be ruled out
further west through the morning hours.

Cigs/vsbys are expected to deteriorate to mainly MVFR within the
steadier rain while remaining VFR elsewhere.

A few spotty lake enhanced/upslope showers may develop east of Lake
Erie this afternoon, though steadier bands of lake effect rain and
possibly a few thunderstorms are expected tonight after the 06z TAF
cycle. These may initially set up near KART and near or just south
of KBUF with localized MVFR conditions. The activity off Lake Erie
will likely shift southward into the Southern Tier thereafter.

Outlook...

Sunday...VFR/MVFR with a chance of showers, especially east of Lake
Erie and Lake Ontario.

Monday...Mainly VFR. Slight chance of showers and MVFR east of Lake
Erie and Lake Ontario.

Tuesday and Wednesday...VFR.

&&

.MARINE...
Wave action on both lakes will come down at least a couple of feet
through the morning hours today as winds slightly relax over the
waters, though still remain quite choppy especially across the
eastern end of Lake Ontario. Winds are expected to pick back up for
a brief period on Lake Erie later this afternoon as a cooler air
continues to flow into the region behind a cold front, which may
necessitate a short duration SCA.

Winds on both lakes will strengthen later tonight through Sunday
with another round of Small Craft conditions likely. With the cool
airmass overhead, lake effect rain showers, thunderstorms, and
waterspouts will also be possible at times. The primary timeframe of
concern for these will be tonight through Sunday morning.

High pressure building over the lakes will cause winds to subside
Sunday night into Monday, becoming light by Monday evening.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 4 AM EDT early this morning for
     NYZ001-002-010-019-085.
     Beach Hazards Statement until 6 AM EDT early this morning for
     NYZ007.
MARINE...Small Craft Advisory until 4 AM EDT early this morning for
         LEZ040-041.
         Small Craft Advisory until 6 AM EDT early this
         morning for LOZ042.
         Small Craft Advisory until 10 AM EDT this morning for
         LOZ043>045.

&&

SYNOPSIS...PP
NEAR TERM...PP
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...PP
MARINE...PP
Hazardous weather outlook, Sep 6, 2:19 AM EDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
219 AM EDT Sat Sep 6 2025

NYZ003>006-008-011>014-020-021-070630-
Monroe-Wayne-Northern Cayuga-Oswego-Lewis-Genesee-Wyoming-Livingston-
Ontario-Cattaraugus-Allegany-
219 AM EDT Sat Sep 6 2025

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-070630-
Jefferson-
219 AM EDT Sat Sep 6 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-010-019-085-070630-
Niagara-Orleans-Northern Erie-Chautauqua-Southern Erie-
219 AM EDT Sat Sep 6 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 4 AM EDT EARLY THIS
MORNING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-070630-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
219 AM EDT Sat Sep 6 2025

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

Waterspouts are possible tonight on Lake Erie and Lake Ontario.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Waterspouts are possible Sunday on Lake Erie and Lake Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-070630-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
219 AM EDT Sat Sep 6 2025

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

Nearby

Small Craft Advisories in New York, 2025Every small craft advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.